Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protease Inhibitors and Elevated Cholesterol & Triglycerides
Jul 31, 2000

I have been in 'drug failure' until taking a PI regimen consisting of ABT-378, Amprenavir, Crixivan & Combivir. Since starting this protocol last March, I have now undetectable levels of HIV for the first time since diagnosed with AIDS in 1992, however, my cholesterol is now at 650 and my triglyceride level is appx. 2500! I subscribe to the low carbohydrate diet approach of Dr. Atkins, and I exercise regularly (cardio vascular and weight training), so I need an adequate caloric intake, which consists of meat, natural fats (animal fat, nuts, olive oil, butter, eggs and EFA supplementation), vegetables and fruit. I believe firmly that overuse of refined carbohydrates are the cause of many diseases. I also believe that if it weren't for the Protease Inhibitors, namely the Norvir contained within ABT-378, my lipid levels would be vastly lower. My doctor has prescribed Tricor & Lipitor, but I have concerns of more side effects such as CoQ 10 depletion & free radical damage. Is there any understanding of the mechanics involved regarding PI therapy and elevated lipid levels so that I may be able to combat it without prescription drugs such as statins and use vitamins and/or super nutrients and antioxidents?

Response from Dr. Henry

Wow -- what a story! I agree that your current regimen is doing very good job from HIV perspective and that the high levels of the PIs achieved with use of ritonavir is key to that but also a likely culprit for the high lipids. Use of fenofibrate and atorvastin is warranted in this setting with careful attention to liver/muscle status. IF you are worried about co enzyme Q levels etc you can take supplements (see book Healing HIV by Jon Kaiser for suggestions). The ACTG is about to start a study using fenofibrate or pravastatin in situations like yours to get more information on benefit/safety. I would check your hormone levels and see a dietician at your clinic for more specific help re:diet. Maybe in 6-12 months if your are still doing well from the HIV perspective yet having major lipid problems that a switch or treatment break might be a consideration. Your situation exposes our ignorance about this topic and the need for answers and better treatment. Keith Henry, M.D.



Previous
Beginning HAART: What to expect?
Next
12 Weeks ok now this....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement